Teen overdoses in Va., Md. tied to counterfeit pills laced with fentanyl
An alarming new phase of the opioid crisis appears to be escalating, with more overdoses being reported in parts of the D.C. region tied to counterfeit painkillers that are laced with the extremely dangerous drug fentanyl.
According to Prince William County police in Virginia, officers responded to three overdoses involving teenagers in the past week alone.
In the first incident, a 17-year-old boy in Manassas died on Saturday.
According to police, a 16-year-old boy in Manassas was hospitalized on Monday, and a 15-year-old boy in Woodbridge was hospitalized on Wednesday following an overdose.
The police said there is no evidence that “directly links these latest incidents together.”
Investigators said they believe the incidents are tied to counterfeit forms of the painkiller “Percocet” that contain fentanyl, a synthetic opioid that is 50 to 100 times stronger than morphine.
Fentanyl is known to be fatal, even in the smallest doses.
“These incidents follow two other deaths that occurred earlier this year also involving youth consuming this lethal drug,” Prince William County police said.
The counterfeit pills are sometimes referred to as “percs” or “Perc30.”
“The police department recognizes our youth population as most susceptible to peer influence and pressures,” Prince William County police said.
“We implore parents and guardians to take immediate action to actively engage with their children and loved ones as soon as possible about the dangers of drug use and encourage constructive dialogue to prevent further deaths and illness.”
The warning in Virginia comes about a week after a similar alert was sent out in Maryland by Prince George’s County police who provided a specific description of the fentanyl-laced pills and warned against taking medication that has not been prescribed by a medical professional.
The police said the pills were blue in color and had the letter “M” on them.
“These pills are linked to multiple suspected overdoses, to include two fatal overdoses,” Prince George’s County police said.
“We strongly encourage all parents and guardians to immediately talk to their children about this danger,’” Prince George’s County police said.
Comments are closed.